How Do You Die from a Heroin Overdose

How Do You Die from a Heroin Overdose

With the drug epidemic now regularly reported on in the mainstream media, and overdose deaths affecting people in all walks of life, some may wonder how do you die from a heroin overdose? It seems perplexing that so many more of these tragic deaths have occurred over the past five years and many just do not understand how so many are dying from heroin.

In reality, the term heroin overdose is not the actual condition that leads to these untimely deaths in most cases. Few people decide to take a fatal dose of heroin one day. Instead, other factors, such as heroin that has been, unknowingly, cut with the deadly opioid, fentanyl, or poly-drug dosing involving heroin used with other depressants of the central nervous system, such as alcohol and benzodiazepines, that often lead to overdose deaths. Yes, the individual who died did overdose, but in many cases they overdosed on both the other drugs that were present, in combination with the heroin.

One cause of actual heroin overdose involves addicts in recovery who relapse and attempt to use the same dosing as they did at the end of their active addiction. Relapse is a significant and all too common cause of heroin fatalities.

How Heroin Impacts the Central Nervous System

When heroin is injected, snorted, or smoked, the drug enters the bloodstream and heads directly to the brain where it is converted to morphine. The morphine attaches to the opioid receptors in the brain, which results in an increase in dopamine, causing a sensation of deep relaxation, euphoria, and pain relief.

The effects of heroin on the central nervous system lead to a reduction in the respiratory rate and blood pressure. The dangers of heroin are centered there, as the drug in high doses or when combined with other drugs, can cause the body to actually forget to breathe, leading to fatal consequences.

So, How Do You Die From a Heroin Overdose?

When wondering how do you die from a heroin overdose, it is important to understand that there are several dangers associated with heroin use, all related to the cardio-pulmonary system. When someone uses heroin, they may nod off and fall asleep. When someone not on drugs falls asleep, their brain continues to tell the body to breathe. But when heroin is in the system, the body literally forgets to breathe.  This can cause the body’s blood pressure to dip dangerously low, causing the heart to fail.

There are other risks involved, including pulmonary edema, a condition where the heart fails to pump blood through the body, causing it to back up in the vascular system. As the fluid begins to back up into the lungs it causes a reduction of oxygen flow, leading to heart failure and kidney failure.

Heroin can cause heart arrhythmia as well. Arrhythmia occurs when the rhythm of the heartbeat is irregular, which can result in a lack of blood flow to the brain, heart, and other key organs, potentially resulting in death.

Addicts in Recovery Are Vulnerable to Overdose

After an individual has been clean for a period of time, their brain chemistry is beginning to rebalance toward normal levels and functioning. When a recovering addict relapses, they may use, from memory, the same amount of heroin that they did before entering treatment, which had increase incrementally over the duration of the active addiction due to tolerance.

But after the individual had been off of the drug for an extended period, their body cannot tolerate that level of heroin. This is when a fatal overdose can occur, as the body wasn’t capable of managing the former dosage levels.

About Naloxone

Naloxone (brand name Narcan) is an antidote to the effects of heroin, and has saved thousands of lives. Once it is understood how do you die from a heroin overdose it is easy to see how naloxone can reverse heroin’s deadly effects. In the hands of a first responder, addiction specialist, or family and friends who have been adequately trained, naloxone can restore normal breathing in the event of a heroin overdose.

Once the individual is stabilized following resuscitation, it is imperative that they enter a medical detox followed by an addiction treatment program. In treatment they will gain recovery tools that can help them overcome a heroin addiction.

Phoenix Rising Behavioral Offers Outpatient Treatment For Heroin Addiction

Phoenix Rising Behavioral is a respected intensive outpatient program serving Orange County, California. Its integrated treatment protocol incorporates 12-step programming into a blend of effective, proven therapies to help clients overcome a heroin addiction. Phoenix Rising is also an important aftercare provider for individuals who completed an inpatient rehab and seek ongoing support in early recovery. Phoenix Rising can connect clients to sober living housing, and offers evening outpatient therapy for those who work during daytime hours.  For more information about the program, please contact Phoenix Rising today at (877) 299-5694.

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *